Kentucky, 2009

Flash Flooding and Flooding in Kentucky, May 8 to 9, 2009

May 8 to 9, 2009 · NWS JKL · 11 events in 5 counties and zones

Some of the worst flooding that residents of Owsley, Breathitt, Floyd, Magoffin and Pike counties could remember took place on May 9th, 2009. A series of severe supercell thunderstorms that moved repeatedly over the same areas were the culprit of the disastrous flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Some of the worst flooding that residents of Owsley, Breathitt, Floyd, Magoffin and Pike counties could remember took place on May 9th, 2009. A series of severe supercell thunderstorms that moved repeatedly over the same areas were the culprit of the disastrous flooding. The emergency managers of both Breathitt and Pike counties estimated that more than $25 million in damage in each county occurred due to the flooding. An estimated $2 million in damage to roads and personal property occurred in Owsley county due to the flood waters. Major damage also occurred in Floyd county, but detailed information from this county has yet to be obtained. Miraculously, no lives were lost as a result of this catastrophic flood event.

For this flooding and additional flooding that occurred in eastern Kentucky from a heavy rainfall event on May 3-5, 2009, $18.8 Million of FEMA Individual and Public Assistance Disaster Declaration money was granted to the following counties: Breathitt, Floyd, Magoffin, Owsley and Pike. FEMA Public Assistance Disaster Declaration was granted to the following counties: Clay, Estill, Jackson, Knott, Lawrence, Lee, Leslie, Letcher and Perry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 8, 6:55 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, May 8, 6:55 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
755 PM EDT FRI MAY 8 2009

.MESOSCALE ANALYSIS...UPDATE

MAJORITY OF THE SVR WX HAS MOVED EAST OF THE CWFA AND WHAT WE HAVE
LEFT IS A SERIES OF SUPER CELLS TRACKING TO THE EAST THRU THE SRN
HALF OF OUR CWFA. THE SVR TSRA WATCH FOR THE NRN COUNTIES WILL BE
ALLOWED TO EXPIRE AT 8 PM. WILL CONTINUE THE TOR WATCH FOR THE SRN
HALF WHERE THE BEST DISCRETE STORMS ARE AND WHERE THE WARNINGS
PERSIST.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH SATURDAY/

STRONG MCV MOVING RAPIDLY UP THE MOUTH OF THE OHIO RIVER VALLEY THIS
AFTERNOON KICKING OFF SEVERE THUNDERSTORMS ACROSS MUCH OF WESTERN KY.
LINE OF STORMS ASSOCIATED WITH THIS FEATURE WILL ROLL THROUGH EASTERN
KENTUCKY BETWEEN ABOUT 4 AND 6 PM LOCAL. WITH SUCH STRONG ROTATION
NOT SURPRISED TO HEAR REPORTS OF HIGH WINDS AND EVEN A FEW TORNADOS
UPSTREAM. BASED ON THE RUC...WHICH HAS HAD THE BEST HANDLE ON EVENTS
TODAY...EXPECT THIS MCV TO RIDE STRAIGHT UP THE OHIO RIVER VALLEY
THIS EVENING. THEREFORE IT IS LIKELY AT LEAST PART OF OUR CWA WILL
SEE SEVERE WEATHER THIS AFTERNOON...AND POSSIBLY INTO THE EARLY
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT. BUT AN
ISOLATED TORNADO CAN NOT BE RULED OUT. MOVED VALID TIME OF FLASH
FLOOD WATCH UP TO 4 PM TO CORRESPOND WITH ARRIVAL OF STORMS THIS
AFTERNOON. HOURLY FLASH FLOOD GUIDANCE INDICATES IT WOULD ONLY TAKE A
HALF INCH OF RAIN TO REACH CRITICAL THRESHOLDS IN MANY PORTIONS OF
OUR CWA. SO FLASH FLOODING WILL BE A SIGNIFICANT THREAT THIS
AFTERNOON AND TONIGHT. RAIN WILL LINGER THROUGH THE OVERNIGHT AS A
COLD FRONT SETTLES DOWN INTO OUR AREA. EXPECT RAIN TO COME TO AN END
DURING THE DAY SATURDAY AS THE COLD FRONT PUSHES SOUTH OF EASTERN
KENTUCKY. EXPECT AERIAL FLOODING AND SIGNIFICANT RISES ALONG AREA
RIVERS WILL BE A PROBLEM THROUGH THE WEEKEND.

.LONG TERM.../SATURDAY NIGHT THROUGH FRIDAY/

EXTENDED MODELS INITIALLY SHOW GOOD AGREEMENT IN LARGER SCALE
PATTERN BUT DIFFER A BIT ON SMALLER SCALE DETAILS...MAINLY TIMING
AND STRENGTH OF DISTURBANCES IN BROAD ZONAL FLOW ACROSS THE HEART OF
THE CONUS THROUGH THE FIRST HALF OF THE PERIOD. DRY WEATHER PATTERN
BEGINNING SAT NIGHT AS THE FRONT FINALLY SAGS SOUTH OF THE STATE AND
TAKES THE PRECIP TOWARDS THE GULF COAST. TEMPS FCST TO RUN SLIGHTLY
BELOW NORMAL WITH HIGHS ONLY IN THE UPPER 60S AND LOWS IN THE UPPER
40S. VERY WEAK WAVE TO PUSH PCPN BACK INTO OUR SRN COUNTIES EARLY
MON BUT QPF SHOULD BE LIGHT.

HIGH PRESSURE WILL SLIDE TO THE MID ATLANTIC COAST WEDNESDAY. WED
MORNING IS WHERE THE EXTENDED MODELS DIVERGE WITH THE ECMWF THE
FASTER MODEL BY ALMOST 12 HRS. PREFER THE SLOWER GFS AS HIGH PRESS
TENDS TO BE RELUCTANT TO BE DISPLACED AND THE ECWMF TRACKS THE HIGH
TO THE NEW ENGLAND COAST WERE THE GFS TAKES THE HIGH TO THE
CLIMATOLOGICALLY FAVORED MID ATLANTIC. THEREFORE HAVE FOLLOWED THE
GFS FOR THE BETTER PART OF THE EXTENDED. COLD FRONT TO SWEEP INTO
ERN KY WED NIGHT WITH SHRA/TSRA TO PRECEDE AND LAST INTO THU BEFORE
PASSING THRU THE AREA. QPF WITH THIS PROGRESSIVE SYSTEM LOOKS MORE
NORMAL FOR FRONTAL SYSTEMS AND SHOULD NOT BE A AREAL AVG HEAVY RAIN
EVENT...ALTHOUGH LOCALIZED HEAVY RAIN WITH TYPICAL TSRA IS POSSIBLE.

&&

.AVIATION.../00Z TO 24Z/

THUNDERSTORM COMPLEX IS MAKING A FINAL PUSH THROUGH EAST KENTUCKY
THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
AREA DURING THE FIRST FEW HOURS OF THE FORECAST PERIOD. THERE MAY BE
A TEMPORARY BREAK IN SHOWER ACTIVITY DURING THE EVENING...BUT THE
APPROACH AND PASSAGE OF A COLD FRONTAL BOUNDARY WILL KEEP THE THREAT
OF PRECIPITATION GOING THROUGH THE BULK OF THE OVERNIGHT. THIS FRONTAL
BOUNDARY WILL SWEEP ANY LINGERING PRECIP SOUTHWARD OUT OF THE AREA
BY MID MORNING TO MID DAY SATURDAY. WENT WITH PREDOMINANT MVFR
CONDITIONS...BUT CAN NOT RULE OUT A FEW BREAKS INTO VFR RANGE...
ESPECIALLY DURING THE FIRST SEVERAL HOURS OF THE TAF. WINDS INCREASE
FROM THE WEST...NORTHWEST BEHIND THE FRONTAL BOUNDARY SATURDAY AS
PRECIPITATION TAPERS OFF.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

TORNADO WATCH UNTIL MIDNIGHT EDT TONIGHT FOR KYZ068-069-079-080-
083>088-110-112>118-120.

&&

SHORT TERM...RAY/DUSTY
LONG TERM....DUSTY
AVIATION...RAY
Hazardous weather outlook, May 8, 1:55 PM EST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT FRI MAY 8 2009

KYZ044-050>052-058>060-068-069-079-080-083>087-108-111-114-116-
091100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-WOLFE-LEE-
OWSLEY-CLAY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...CAMPTON...BEATTYVILLE...BOONEVILLE...MANCHESTER
255 PM EDT FRI MAY 8 2009

...SEVERE THUNDERSTORM WATCH 268 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. SOME
THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. AN
ISOLATED TORNADO CAN NOT BE RULED OUT. ANY ADDITIONAL RAINFALL COULD
BE LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS
THE POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN
ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO
RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY
INSTANCES OF STORM DAMAGE.

KYZ088-104-106-107-109-110-112-113-115-117>120-091100-
HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-
LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...HARLAN...SANDY HOOK...WEST LIBERTY...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
HAZARD...HYDEN...WHITESBURG...INEZ...PIKEVILLE
255 PM EDT FRI MAY 8 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH TONIGHT.
A FEW THUNDERSTORMS COULD BE STRONG. ANY ADDITIONAL RAINFALL COULD BE
LOCALLY HEAVY...AND COMBINED WITH RECENT PRECIPITATION PRESENTS THE
POTENTIAL FOR FLASH FLOODING ACROSS THE ENTIRE AREA. IN
ADDITION...EXCESSIVE RUNOFF WILL CAUSE AREA STREAMS AND RIVERS TO
RISE AND RUN HIGH. SEE THE LATEST FLOOD WATCH FOR THE LATEST FLOOD
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE ENDING ON SATURDAY. A FLOOD WATCH WILL
CONTINUE THROUGH SATURDAY MORNING.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY LOCAL FLOODING...OR RAINFALL
AMOUNTS OF A HALF INCH OR MORE. SPOTTERS ARE REQUESTED TO REPORT ANY
INSTANCES OF STORM DAMAGE.

RAY

In the hours before

Local storm report, May 8, 9:02 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1002 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     FLASH FLOOD      ANNVILLE                37.32N 83.96W
05/08/2009                   JACKSON            KY   TRAINED SPOTTER

            NUMEROUS LOCATIONS ON HWY 30 HAS WATER FLOWING ACROSS IT.

&&

DSTAMPER
Local storm report, May 8, 9:39 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1039 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1014 PM     FLASH FLOOD      2 NW PIKEVILLE          37.50N 82.54W
05/08/2009                   PIKE               KY   EMERGENCY MNGR

            WATER IS FLOWING OVER THE ROAD AT 350 LYKINS CREEK.

&&

SCHOETTMER
Local storm report, May 8, 9:46 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1046 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     TSTM WND DMG     3 NE COAL RUN           37.54N 82.52W
05/08/2009                   PIKE               KY   EMERGENCY MNGR

            POWERLINES ARE DOWN ALONG COWPEN ROAD JUST ABOVE RIGHT
            FORK.

&&

SCHOETTMER
Local storm report, May 8, 9:49 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      IDA MAY                 37.52N 83.77W
05/08/2009                   LEE                KY   BROADCAST MEDIA

            FOUR FEET OF WATER WAS IN HOUSES IN THE COMMUNITY OF IDA
            MAY.

&&

SCHOETTMER
Local storm report, May 8, 9:51 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1051 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLOOD            LANGLEY                 37.53N 82.79W
05/08/2009                   FLOYD              KY   PUBLIC

            STREAMS WERE FLOWING INTO BUILDINGS.

&&

SCHOETTMER
Local storm report, May 8, 9:58 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1058 PM EDT FRI MAY 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     FLASH FLOOD      LANGLEY                 37.53N 82.79W
05/08/2009                   FLOYD              KY   PUBLIC

            STREAMS WERE FLOWING INTO BUILDINGS.

&&

SCHOETTMER

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

7 flood, 4 flash flood. Local standard time, as filed.

Flood, Pike

When
May 8, 10:20 PM EST to May 9, 10:44 AM EST
Where
Pike County, 1.64 mi SW of Turkey Creek to 1.84 mi SE of Canada
Cause
Heavy Rain
Reported by
Public
Coordinates
37.651, -82.338

Streams were flowing into buildings in Belfry.

Flash Flood, Pike

When
May 9, 12:05 AM EST to 6:30 AM EST
Where
Pike County, 1.15 mi WSW of Huddy to 2.17 mi SSE of Shock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.591, -82.298

Water was running over bridges. Water was also covering mail boxes where Ky Hwy 199 meets U.S. 119. Flooding was also reported near McVeigh.

Flood, Estill

When
May 9, 12:10 AM EST to 7:41 AM EST
Where
Estill County, 2.04 mi N of Fox to 1.29 mi NE of Noland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.779, -84.073

The Kentucky River rising to moderate flood stage. State roads 1571 and 3328 were closed. Driftwood Avenue, Jacks Heavenly Highway, Nolands Creek Road, and Dark Hollow Road were all closed in the city.

Flash Flood, Pike

When
May 9, 2:15 AM EST to 6:40 AM EST
Where
Pike County, Varney to 1.97 mi SSE of Piso
Cause
Heavy Rain
Reported by
Public
Coordinates
37.650, -82.420

Streams were going into buildings. The event occurred between 425 am and 440 am.

Flood, Breathitt

When
May 9, 2:30 AM EST to 7:30 AM EST
Where
Breathitt County, 1.04 mi NNE of Rousseau to 2.96 mi SSE of Rousseau
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.615, -83.226

Two feet of flood water from Quicksand Creek was over Hwy 30 near the Highway 30 and Wolf Creek Road intersection.

Flood, Lee

When
May 9, 3:00 AM EST to 12:00 PM EST
Where
Lee County, 0.67 mi W of Fixer to 1.45 mi ENE of Mt Olive
Cause
Heavy Rain
Property damage
$100,000
Reported by
COOP Observer
Coordinates
37.681, -83.732

A 40 to 50 foot section of one lane of Hwy 498 collapsed and dropped over the embankment next to the roadway resulting in the closure of the road.

Flood, Breathitt

When
May 9, 3:20 AM EST to 10:30 AM EST
Where
Breathitt County, 2.59 mi SW of Bays to 1.61 mi NNW of Stevenson
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
37.620, -83.278

Flood water was up to the top of the lockers in Rousseau Elementary School. Water was also in homes near the school as well as a grocery store. The Breathitt County Office of Emergency Management reported that both the school and grocery store were total losses.

Flood, Floyd

When
May 9, 3:25 AM EST to 10:15 AM EST
Where
Floyd County, 0.97 mi S of Dotson to 0.34 mi N of Goodloe
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.636, -82.871

Around two feet of flowing water was over KY Hwy 404 at the intersection of KY Hwy 404 and Blue River Branch. A mobile home to the east of Hwy 404 was completely surrounded by water and had water underneath it.

Flash Flood, Breathitt

When
May 9, 3:30 AM EST to 6:30 AM EST
Where
Breathitt County, 1.29 mi WSW of Wolverine to 1.21 mi S of Lawson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.572, -83.441

Six to seven feet of water was covering Ky Hwy 30. Two single wide trailers were seen floating by. One double wide was in the middle of the flood waters and rescuers were having difficulty reaching the occupants. Highway 30 W was closed near the detention center.

Flash Flood, Pike

When
May 9, 3:35 AM EST to 5:49 AM EST
Where
Pike County, 1.38 mi S of Turkey Creek to 1.81 mi WNW of Huddy
Cause
Heavy Rain
Reported by
Public
Coordinates
37.650, -82.318

Streams were entering buildings in Belfry. The event occurred between 434 am and 449 am.

Flood, Breathitt

When
May 9, 12:30 PM EST to 4:30 PM EST
Where
Breathitt County, 1.3 mi WNW of Noctor to 0.49 mi N of Quicksand
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.579, -83.350

Three to four feet of water covered the intersection of Hwys 30 and 2436.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176088, 176085, 176087, 176090, 176092, 176089, 176093, 176094, 176086, 176091, 176095.